Tinnitus is defined as a perception of noise (which can include ringing, hissing, buzzing, roaring, humming, etc) that isn't related to noise outside of the head.
It is very common occurring in 15 percent of population at some point of their life. Tinnitus is usually subjective meaning only the individual can hear it. Rarely, it can be objective, where someone else like a physician or audiologist can hear it. This can occur if there is a blood vessel, muscular or bone problem in or around the ear.
Tinnitus can be upsetting to people and contribute to depression and anxiety. Many medications can cause or worsen tinnitus. Please consult your doctor if you developed tinnitus while taking any of the following medications. Do not stop taking your prescription medication without consulting your healthcare provider first.
The following medications* can cause or worsen Tinnitus:
1. Anti-Depressants - The newer SSRI's (Prozac, Zoloft, Lexapro, etc,) and the old fashioned Tricyclics, like Amitrityline or Doxepin can cause tinnitus. Wellbutrin can rarely cause tinnitus. Interestingly, Amitriptyline and Nortriptyline have been used to treat tinnitus with some success.
2. Pain Medications - Anti inflammatory drugs like Aspirin, Ibuprofen and Naproxen - (NSAIDS) can cause tinnitus. The ringing can be worse at higher doses with NSAIDS.
3. Anti-anxiety medications - Xanax, Valium and Klonopin can sometimes cause tinnitus. Xanax has been used to treat tinnitus symptoms and may work by reducing the anxiety and distress it causes. Unfortuately Xanax is potentially habit forming and can cause sedation and memory loss.
4. Hydroxychloroquine - It is now used to COVID 19 but is also used for autoimmune diseases and malaria. It can rarely cause tinnitus and vertigo.
5. Blood pressure medications - ACE inbihibitors (Lisinopril and Enalprel) have been known to cause tinnitus. Beta Blockers like Propranolol and Nebivolol (Bystolic) can rarely cause tinnitus. Propranolol is also used for anxiety disorders including performance anxiety. Loop Diuretics like Lasix can cause tinnitus, especially at higher doses.
6. Accutane - Accutane, used for acne, carries a warning for depression. It can also rarely cause ringing in the ears.
7. Antibiotics can rarely cause hearing loss and tinnitus. These include Z- Pacs, Biaxin, Gentamicin, and Tobrex. In oral form, these meds can cause hearing loss and tinnitus. These medicines when used as eye drops are unlikely to cause tinnitus.
8. Cancer medications - Cisplatin and Methotrexate have been known to cause tinnitus.
9. Anticonvulsants can rarely cause tinnitus. These can include Lamictal, Depakote, and Tegretol to name a few. They are frequently used for Bipolar Disorder as well as epilepsy.
-If reducing or discontinuing the medications does NOT improve your tinnitus, Transcranial Magnetic Stimulation may be an option. Please note Deep TMS is not FDA approved for the treatment of Tinnitus but it may help up to 50 percent of patients when all the treatments have failed. Please feel free to contact Houston West TMS if you would like more information. We would love to help you.
*Sharon Orrange,MD,MPH June 4,2020 GoodRX Blog "9 Medications that can cause ringing in the ears"